A 43-year-old woman presented to the ED with a chief complaint of new-onset bruising. She had been well until two weeks prior to admission, when she developed symptoms consistent with an upper respiratory tract infection (URI). At that time the patient developed a bruise on her left calf without any history of trauma. As this started to resolve she noted some bruising on the right ear four days later. She complained that she was developing bruises along her right tricep associated with increasing redness, swelling and pain over these lesions. The patient denied any history of domestic violence, liver disease, prior bruising episodes, family history of bleeding disorders, heavy menses, or anticoagulant use. Systemically the patient denied any fevers, chills, chest pain, shortness of breath, abdominal pain, hematuria or joint complaints. Her past medical history was significant for Graves’ disease, which was being followed by her endocrinologist. She also reported degenerative joint disease of her left knee. Her medications included 50-mg propylthiouracil (PTU) each day, which she has been taking for the past nine years. She also reported the use of 400mg Motrin as needed for pain relief from her arthritis. The patient denied taking any other medications including over-the-counter medications for her recent URI symptoms. The patient stated that her mother had recently been diagnosed with diabetes and thyroid disease but denied any other family history. The patient reported a 20 pack/year tobacco history but denied any illicit drug use.
On arrival to the ED she was afebrile at 36.4°C, with a blood pressure of 116/78 mmHg, heart rate at 74 beats per minute, respirations at 14 breaths/minute with oxygen saturation at 97% on room air. On examination, she was a well-appearing woman in no acute distress. Her skin examination showed several findings. She had trace ecchymosis along the superior aspect of the helix of the right ear (). This area was otherwise non-tender to palpation with no other abnormalities noted at the ear. She had a second ecchymotic area at her right tricep approximately 4 × 10 cm in diameter (). The arm was tender andindurated, with some erythema at the borders of the lesion. There were no areas of fluctuance, and the neurovascular function of the arm and hand were intact. She also had one small left calf ecchymosis which was superficial and non-tender, approximately 1.5cm in diameter (). Regarding the remainder of the examination, the patient’s eyes were normal, pupils were equally round and reactive to light, and no conjunctival injection was noted. The fundoscopic examination was unremarkable bilaterally. Lungs were clear to auscultation without increase in respiratory effort. The cardiac exam showed regular rate and rhythm without murmur, rub, or gallop. The abdominal examination was non-tender with no evidence of rebound or guarding. The rectal examination was normal with guiac-negative brown stool. The neurologic examination was unremarkable.
Laboratory analyses of CBC, coagulation studies, electrolytes, urinalysis, liver function tests, and negative urine pregnancy test were unremarkable. Blood cultures were sent and eventually returned negative. Erythrocyte sedimentation rate was elevated at 54. The patient was admitted to the hospital for further, assessment and subsequent lab studies were as follows with normal ranges in parentheses. Thyroid function tests showed a TSH of 1.40 uIU/mL, a free T4 of 0.74 ng/dL (0.85–1.69), and a free T3 of 4.23 pg/mL (2.0–4.1). Antiphospholipid panel was negative. Anti-nuclear antibody screen was negative. Perinuclear-staining anti-neutrophil cytoplasmic antibodies (P-ANCA) was positive. Antithrombin III was 104% (80–120), D-dimer was 1303ng/mL (<250), and fibrinogen was 345 mg/dL (240–490).
The clinical presentation of a palpable, purpuric rash in conjunction with elevated erythrocyte sedimentation rate and ANCA titers indicated a vasculitis. In general, the differential diagnosis for vasculitis includes infectious etiologies (22.1%), autoimmune disorders (4.4%), connective tissue disease (11.4%), malignancy (4.3%), environmental exposures including medications (22.7%) or idiopathic (39% frequency).5
In our patient, the lack of associated clinical symptoms and absence of other possible etiologic sources lead us to believe the ANCA-positive vasculitis was secondary to her PTU. Previous data suggests that vasculitic complications associated with PTU administration have a varied time of onset and have been reported anywhere from three days to seven years from the time of initiation of therapy.6
Furthermore, despite conservative management with 60 mg prednisone per day, the patient’s symptoms did not resolve until several days after admission when the PTU therapy was discontinued. The decision to continue her PTU while awaiting the diagnostic workup, rather than immediately discontinue the medication, was made due to her lack of other end-organ failure often associated with vasculitis. With the vasculitis resolving, the patient was treated with a total course of oral prednisone, 60 mg each day for 10 days, along with metoprolol, 100mg each day for her Graves’ disease, and she was discharged from the hospital. The possibility of re-challenging the patient on PTU was subsequently considered after her symptoms had resolved, but given the data (albeit limited) which suggests a high recurrence of vasculitis, it was felt that other treatment options should be pursued.6
The patient returned for subtotal thyroidectomy to address her Graves’ disease. The surgery was uneventful, and she was discharged with supplementation for hypothyroidism, hypocalcemia, and hypomagnesemia.